Hail, Bowman
- When
- August 5, 12:36 PM MST to 12:41 PM MST
- Where
- Bowman County, 21.25 mi SW of Rhame
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -103.960
Surface low pressure over southwest North Dakota combined with a lead short wave impulse to trigger thunderstorms across southwest and south central North Dakota through the afternoon hours and into the evening of August 5th. Severe Thunderstorm Watch number 729 and 731 were in effect for this event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Surface low pressure over southwest North Dakota combined with a lead short wave impulse to trigger thunderstorms across southwest and south central North Dakota through the afternoon hours and into the evening of August 5th. Severe Thunderstorm Watch number 729 and 731 were in effect for this event. One particularly strong bowing storm produced most of the large hail and high wind reports as it tracked from west of Dickinson across Morton and Burleigh counties before weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 5, 10:50 AM MST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1250 PM CDT FRI AUG 5 2011 .UPDATE... UPDATED AFTERNOON POPS/WEATHER/TEMPS. && .DISCUSSION... ISOLD STORMS HAVE INTENSIFIED ACROSS THE NORTHWEST EARLY THIS AFTERNOON...AND SOME MAY PRODUCE MARGINALLY SEVERE HAIL. THE MAIN THREAT WILL BE LATER THIS AFTERNOON AND EVENING AS THE MAIN UPPER LOW MOVES INTO WESTERN NORTH DAKOTA. FLASH FLOOD WATCH HEADLINES STILL LOOK GOOD. AREAS NORTH OF I-94 ARE FAVORED FOR HEAVIEST RAIN OVERNIGHT INTO SATURDAY...BUT ALSO CANNOT RULE OUT LOCALLY HEAVY RAIN TO THE SOUTH SO WILL LIKELY LEAVE HEADLINES FOR ALL AREAS WITH AFTERNOON PACKAGE. && .AVIATION... CONVECTION WILL BE AN ONGOING CONCERN TODAY...WITH SHOWERS AND THUNDERSTORMS ALREADY OCCURRING NEAR KMOT AND KISN...AND EXPECTED TO BECOMES WIDESPREAD BY 00 UTC. DESPITE VFR CONDITIONS PREVAILING AT THE MOMENT...CONDITIONS WITHIN THUNDERSTORMS WILL LIKELY SEE MVFR/IFR WITH STRONG WINDS...HEAVY RAIN...AND POSSIBLE HAIL. THREAT OF RAIN AND THUNDERSTORMS WILL BEGIN TO TAPER OFF IN THE WEST BY 12 UTC...BUT WILL CONTINUE AT OTHER TERMINALS FOR THE DURATION OF THE TAF PERIOD. MVFR WILL BE AN ISSUE ONCE RAIN ENDS AS WELL...WITH LOW CLOUD DECKS ALMOST CERTAIN AND FOG ALSO A POSSIBILITY. SOME UNCERTAINTY REMAINS ON EXACT PLACEMENT OF HEAVIEST THUNDERSTORMS...WILL AMEND AS NECESSARY. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH SATURDAY EVENING FOR NDZ001>005-009>013-017>023-025-031>037- 040>048-050-051. && UPDATE...KINNEY AVIATION...BPN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 600 AM CDT FRI AUG 5 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 600 AM CDT FRI AUG 5 2011 /500 AM MDT FRI AUG 5 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD WATCH TONIGHT AND SATURDAY. A STRONG UPPER LEVEL LOW AND SHORTWAVE ENERGY IS FORECAST TO ENTER THE WESTERN PART OF THE STATE THIS AFTERNOON...FOLLOWED BY A SURFACE LOW. THIS WILL PRODUCE SHOWERS AND THUNDERSTORMS...SOME WHICH MAY BE SEVERE. IN ADDITION...THESE STORMS MAY PRODUCE VERY HEAVY RAINFALL. THE THREAT OF HEAVY RAIN WILL CONTINUE THROUGH THE NIGHT FRIDAY AND INTO SATURDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR WESTERN AND CENTRAL NORTH DAKOTA. PLEASE REFER TO THAT BULLETIN FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FLASH FLOOD WATCH CONTINUES INTO SATURDAY. SATURDAY NIGHT LOOK FOR DECREASING CLOUDS AS THE STORM SYSTEM EXITS THE REGION TO THE EAST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JV JV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1123 AM CDT FRI AUG 5 2011
NDZ017-018-051715-
DUNN-MCKENZIE-
1023 AM MDT FRI AUG 5 2011
...SPECIAL WEATHER STATEMENT...
AT 1018 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER CENTRAL MCKENZIE COUNTY...MOVING NORTHEAST
AT 20 MPH.
PENNY SIZE HAIL AND WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH
THIS STORM. EXPECT RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE
INCH...WITH MINOR PONDING OF WATER ON ROADS.
LOCATIONS IMPACTED INCLUDE...
RURAL MCKENZIE AND DUNN COUNIES...INCLUDING THE NORTH UNIT OF
THEODORE ROOSEVELT NATIONAL PARK AND LITTLE MISSOURI STATE PARK.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
KINNEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1150 AM CDT FRI AUG 5 2011 NDZ017-031-032-051745- BILLINGS-GOLDEN VALLEY-MCKENZIE- 1050 AM MDT FRI AUG 5 2011 ...SPECIAL WEATHER STATEMENT... AT 1048 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN MCKENZIE COUNTY... MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH THIS STORM. HOURLY RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE ALSO POSSIBLE THROUGH 12 PM MDT. EXPECT PONDING WATER IN LOW-LYING AREAS AND ALONG TOWNSHIP ROADS. LOCATIONS IMPACTED INCLUDE... TROTTERS... GRASSY BUTTE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1243 PM CDT FRI AUG 5 2011 NDZ017-018-032-051845- BILLINGS-DUNN-MCKENZIE- 1143 AM MDT FRI AUG 5 2011 ...SPECIAL WEATHER STATEMENT... AT 1142 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL MCKENZIE COUNTY... MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT A PERIOD OF HEAVY RAINFALL...WITH HOURLY AMOUNTS OF ONE HALF TO ONE INCH. MOTORISTS SHOULD BE ALERT FOR PONDING WATER ON STREETS...LOW-LYING AREAS...AND TOWNSHIP ROADS. LOCATIONS IMPACTED INCLUDE... GRASSY BUTTE... OAKDALE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 145 PM CDT FRI AUG 5 2011 NDZ018-032-051945- BILLINGS-DUNN- 1245 PM MDT FRI AUG 5 2011 ...SPECIAL WEATHER STATEMENT... AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST CENTRAL DUNN COUNTY TO EAST CENTRAL BILLINGS COUNTY...MOVING EAST AT 20 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT PERIODS OF HEAVY RAIN...WITH PONDING WATER ON ROADS AND LOW-LYING AREAS. LOCATIONS IMPACTED INCLUDE... LITTLE MISSOURI STATE PARK... KILLDEER... MANNING... DUNN CENTER... HIRSCHVILLE... HALLIDAY... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. KINNEY
The Rapid City radar (KUDX), 228 km away, was scanning. The volume nearest the first event began at 19:38 UTC.
8 thunderstorm wind, 5 hail, 3 heavy rain, 1 flash flood. Local standard time, as filed.
Nickel size hail accompanied the strong winds.
A heavy rain report of 2.90 inches was received from Belfield. This led to flash flooding. See the flash flood entry for Stark County.
A heavy rainfall report of 2.90 inches was reported at Belfield.
Four inches of rain in this area flash flooded parts of Highway 10 near South Heart forcing the closure of the road. Deep water was also reported just outside of Belfield.
Strong winds were reported on Interstate 94 east of Dickinson.
Trees six to eight inches in diameter were snapped in Glen Ullin. Damage also occurred to several buildings and other structures.
Trees were blown over by the strong winds in Hebron.
Very heavy rain accompanied the strong winds.
A storm total rainfall amount of 4 inches was reported at Belfield. This resulted in flash flooding. See the flash flood entry for Stark County.
Strong winds were reported at New Salem.
Strong winds were reported at Horizon Middle School in north Bismarck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332281, 332282, 332296, 332297, 332283, 332284, 332295, 332285, 332287, 332288, 332290, 332291, 332292, 332298, 332293, 332289, 332294.